MAUDE Adverse Event Report: COOK IRELAND LTD LEUNG NASAL BILIARY DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK IRELAND LTD LEUNG NASAL BILIARY DRAINAGE SET; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number G21520
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
As reported to customer relations "the initial ercp cannulation was performed.The guide wire was passed into the common bile duct without problems.The first nasal biliary device ((b)(4)) was fed over the guide wire (visiglide.025 - 450).The tip of the device broke (separated) while feeding the wire through.This occurred outside of the patient and scope.The device was removed from the wire and saved to send back to the manufacturer.The second device ((b)(4)) was fed over the guide wire through the scope without resistance and was advanced into the common bile duct.The guide wire was removed and aspiration began.When the guide wire was advanced back through the catheter and the tube was extracted, a two inch piece of the tip remained inside the patient.Additional attempts to remove the piece in the liver was difficult, resulting in additional procedure time.A spyglass device was inserted over the wire to retrieve the dislodged piece with success.The procedure was completed with a standard biliary stent.".Fda mdr reporting required: event is fda mdr reportable based on the requirement for surgical intervention in order to remove the 2 inch piece of the tip from the patient.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.Device evaluation: 1 x enbd-6.5-leung-4-rt of lot number cf1329221 returned to cirl for a lab evaluation.It was returned in a used state and open in its original packaging.There was a second enbd-6.5-leung-4-rt of lot number cf1329221 also returned and this investigation is captured within (b)(4).Also returned with this device were 21 no.Enbd-6.5-leung-4-rt devices which were unwanted stock.There is no complaint assigned against these specific devices and they should have been returned under returns process.Lab evaluation: the device involved in the complaint was evaluated in the laboratory on 02nd of may 2019.In summary the following results were observed in the lab evaluation.The device labelled as (b)(4)-1 was found to be missing the tip of the catheter and middle of the catheter has sustained mark/damaged.The missing tip of catheter was not returned.A functional inspection was completed and a 0.035 inch wire guide passed through (b)(4) with resistance after damage.The device labelled as (b)(4) was found to be missing the tip of the catheter and this tip was not returned, only one porthole remains, there were marks at approx.10 cm from the last porthole.A functional inspection was completed and a 0.035 inch wire guide passed through (b)(4) with no resistance.The device labelled as (b)(4) relates the first device used in the procedure ¿the first nasal biliary device (b)(4) was fed over the guide wire (visiglide.025 - 450).The tip of the device broke (separated) while feeding the wire through.This occurred outside of the patient and scope.The device was removed from the wire and saved to send back to the manufacturer.¿ and it¿s investigation is captured within (b)(4).The returned device labelled as (b)(4), is the second device used in the procedure which broke in the patient and retrieval was required to remove the missing tip, which after a prolonged time was captured and removed.Documents review including ifu review: prior to distribution enbd-6.5-leung-4-rt devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for enbd-6.5-leung-4-rt of lot number cf1329221 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has previously occurred with the current lot number.This failure mode occurred within (b)(4).(b)(4)is connected to (b)(4), as the device within that investigation was the first device use in this procedure (b)(4).Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number cf1329221.It may be noted the device label indicates a 0.035¿ wire guide for use with this device and all simulated use testing to date has been completed using a 0.035¿ wire guide.As the smaller diameter 0.025¿ wire guide occupies less space in the lumen of the pigtail stent it is likely that the extent of the curvature of the pigtail will be greater when a 0.025 and would not offer as much support as a larger 0.035¿ wireguide.As per additional information received the user used a 0.025" wire guide.As per the instructions for use, ifu0099-0, which accompanies this device: ¿visually inspect with particular attention to kinks, bends and breaks.If any abnormality is detected that would prohibit proper working condition, do not use¿.It also states: ¿note: care must be exercised when straightening pigtail curl in order to avoid kinking or breaking catheter.¿ there is sufficient evidence to suggest that the user did not follow the ifu.Root cause review: a definite root cause cannot be determined, as the circumstances of use cannot be replicated in the laboratory.A possible contributing factor to the issue encountered may be due to user error.It should be noted that a 0.025¿ wireguide was used however a 0.035¿ wireguide is recommended as per the product label.As the smaller diameter 0.025¿ wire guide occupies less space in the lumen of the catheter it is likely that the extent of the curvature of the tip of the catheter will be greater when a 0.025¿ wire guide and would not offer as much support as a larger 0.035¿ wireguide.This lack of support provided by the smaller diameter 0.025¿ may have been contributing factor to tip breakage.Summary complaint is confirmed as the failure was verified in the laboratory.According to the information reported, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
As reported to customer relations " the initial ercp cannulation was performed.The guide wire was passed into the common bile duct without problems.The first nasal biliary device (b)(4) was fed over the guide wire (visiglide.025 - 450).The tip of the device broke (separated) while feeding the wire through.This occurred outside of the patient and scope.The device was removed from the wire and saved to send back to the manufacturer.The second device (b)(4) was fed over the guide wire through the scope without resistance and was advanced into the common bile duct.The guide wire was removed and aspiration began.When the guide wire was advanced back through the catheter and the tube was extracted, a two inch piece of the tip remained inside the patient.Additional attempts to remove the piece in the liver was difficult, resulting in additional procedure time.A spyglass device was inserted over the wire to retrieve the dislodged piece with success.The procedure was completed with a standard biliary stent." fda mdr reporting required: event is fda mdr reportable based on the requirement for surgical intervention in order to remove the 2 inch piece of the tip from the patient.

Brand Name
LEUNG NASAL BILIARY DRAINAGE SET
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8572620
Report Number3001845648-2019-00182
Device Sequence Number18927728
Product Code FGE
UDI-Device Identifier00827002215207
UDI-Public(01)00827002215207(17)200222(10)CF1329221
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K896323
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/02/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/22/2020
Device Model NumberG21520
Device Catalogue NumberENBD-6.5-LEUNG-4
Device Lot NumberCF1329221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/01/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/05/2019
Event Location Hospital
Initial Date Received by Manufacturer 04/09/2019
Supplement Date Received by Manufacturer04/09/2019
Initial Report FDA Received Date05/02/2019
Supplement Report FDA Received Date05/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR